Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 22, 2009, 6:42 AM EDT for Morgan County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2009, 6:42 AM EDT (10:42 UTC)
- Expired
- Jun 22, 2009, 9:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1923 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 221042
FFWMRX
TNC129-221345-
/O.NEW.KMRX.FF.W.0019.090622T1042Z-090622T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
642 AM EDT MON JUN 22 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MORGAN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF WARTBURG...
* UNTIL 945 AM EDT
* AT 638 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR INDICATED TWO AND ONE HALF INCHES OF RAINFALL OVER
NORTHWEST MORGAN COUNTY SINCE 400 AM EDT.
ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED
AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3628 8488 3630 8480 3634 8477 3638 8471
3629 8462 3627 8457 3624 8457 3620 8447
3612 8443 3605 8434 3591 8468 3599 8472
3608 8480 3615 8491
$$
171 follow-up statement
000
WGUS74 KMRX 221252
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 AM EDT MON JUN 22 2009
TNC129-221345-
/O.CON.KMRX.FF.W.0019.000000T0000Z-090622T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN TN-
852 AM EDT MON JUN 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM EDT FOR
MORGAN COUNTY...
AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNBRIGHT...
RUGBY AND DEERLODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. OTHER LOW LYING PLACES THAT NORMALLY
FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3628 8488 3630 8480 3634 8477 3638 8471
3629 8462 3627 8457 3624 8457 3620 8447
3612 8443 3605 8434 3591 8468 3599 8472
3608 8480 3615 8491
$$
GHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:00 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 22, 3:00 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT MON JUN 22 2009 .SHORT TERM (TODAY AND TONIGHT)...REMAINS OF A STALLED FRONTAL BOUNDARY CONTINUES TO BE STRETCHED NORTHWEST TO SOUTHEAST ACROSS THE MRX CWA. WITH THIS...WILL CONTINUE TO SEE CONVECTION DEVELOPING ALONG IT AND PROVIDE OCCASIONAL SHOWER AND THUNDERSTORM ACTIVITY TO THE AREA TODAY AND TONIGHT. INITIALLY...MAIN TRACK WILL LIE ACROSS THE CENTRAL PART OF THE CWA...THEN THROUGH THE DAY THE BOUNDARY MAY SAG A BIT SOUTHWESTWARD. .LONG TERM (TUESDAY THROUGH SUNDAY)...HIGH PRESSURE OVER THE CENTRAL U.S. WILL STRENGTHEN EARLY IN THE EXTENDED...KEEPING THE SOUTHERN APPALACHIAN REGION IN NORTH TO NORTHWEST FLOW ALOFT. THE STALL BOUNDARY OVER THE AREA WILL BECOME MORE NORTH TO SOUTH ORIENTED FOR TUESDAY AND CONTINUE TO CARRY OCCASIONAL CONVECTION THROUGH THE AREA. THE BOUNDARY WILL SLOWLY DISSIPATE MID WEEK AS THE CENTRAL U.S. RIDGE CONTINUES TO STRENGTHEN AND EXPAND EAST INTO OUR AREA. THIS SHOULD SUPPRESS CONVECTION OVER OUR AREA AND LEAD TO GENERALLY HOT AND DRY CONDITIONS ON WEDNESDAY. WEATHER EXPECTED TO BECOME UNSETTLED ONCE AGAIN DURING THE LATTER PART OF THE EXTENDED AS THE STRENGTH OF THE RIDGE DECREASE AND ANOTHER WEAKENING FRONTAL BOUNDARY DROPS INTO THE AREA. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 94 72 92 70 92 / 30 20 20 10 10 KNOXVILLE AIRPORT, TN 90 70 89 67 88 / 40 30 20 10 10 OAK RIDGE, TN 92 69 91 68 90 / 40 30 20 10 10 TRI CITIES AIRPORT, TN 87 64 88 64 86 / 30 20 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jun 22, 5:30 AM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT MON JUN 22 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 530 AM EDT MON JUN 22 2009 /430 AM CDT MON JUN 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A NEARLY STATIONARY FRONTAL BOUNDARY DRAPED ACROSS EAST TENNESSEE. LOCALIZED RAINFALL AMOUNTS NEAR TWO INCHES ARE POSSIBLE. AN ISOLATED SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 22, 3:46 AM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 346 AM EDT MON JUN 22 2009 TNZ035-067-220845- MORGAN-ROANE- 346 AM EDT MON JUN 22 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING MORGAN AND ROANE COUNTIES... AT 345 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF WARTBURG...MOVING SOUTHEAST AT 25 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN 17
Special weather statement, Jun 22, 6:14 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 614 AM EDT MON JUN 22 2009 TNZ012-013-035-036-067-221115- ANDERSON-CAMPBELL-MORGAN-ROANE-SCOTT- 614 AM EDT MON JUN 22 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...CAMPBELL... MORGAN...ROANE AND SCOTT COUNTIES... AT 612 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HUNTSVILLE...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:37 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Sevier | 38 min |
| Jun 22, 6:09 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 36 min |
| Jun 22, 12:59 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Morgan, Scott | 61 min |
| Jun 22, 1:57 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Knox, Morgan, Roane and 2 more | 63 min |
| Jun 22, 1:57 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 48 min |
| Jun 22, 2:04 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 56 min |
| Jun 22, 2:18 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Bradley, Hamilton, Loudon, McMinn, Meigs and 6 more | 3 hr |
| Jun 22, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 8 more | 54 min |
| Jun 22, 2:49 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, McMinn, Meigs, Rhea, Roane, Sequatchie | 56 min |
| Jun 22, 3:02 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 58 min |
| Jun 22, 3:24 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Blount, Bradley, Hamilton, McMinn, Meigs and 5 more | 66 min |
| Jun 22, 3:35 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe | 25 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.